Hail, Providence
- When
- July 2, 1:15 PM EST
- Where
- Providence County, Providence
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.817, -71.433
Severe thunderstorms dropped quarter sized hail in Coventry, Johnston, Providence, and North Kingstown. Dime sized hail was reported in Warwick and Barrington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms dropped quarter sized hail in Coventry, Johnston, Providence, and North Kingstown. Dime sized hail was reported in Warwick and Barrington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:05 AM EST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 405 AM EDT FRI JUL 2 2004 ...A ROUND OF SMALL HAIL...GUSTY WINDS AND HEAVY RAIN IN MORNING TSTMS...THEN REGENERATING THIS AFTERNOON WITH LARGER HAIL AND STRONGER WINDS POSSIBLE... .SHORT TERM (TODAY AND TONIGHT)... LINE OF CONVECTION MOVING ACROSS THE REGION EARLY THIS MORNING PRODUCING MANY REPORTS OF SMALL HAIL...GUSTY WINDS AND HEAVY RAIN. THUS FAR ONLY ONE REPORT OF SEVERE WEATHER...NICKEL SIZE HAIL IN HARTFORD COUNTY AT 225 AM. EXPECTING CONVECTION TO CONTINUE MOVING EAST AND EXIT EASTERN MA 10-12Z. CONVECTION WILL REFIRE BEGINNING AROUND MIDDAY...AS SURFACE FRONT REMAINS WELL WEST (NY STATE & PA) OF THE REGION THIS MORNING. IN ADDITION...LEFTOVER BOUNDARIES FROM MORNING CONVECTION WILL FURTHER AID AFTERNOON TSTM DEVELOP. ATMOSPHERE FURTHER DESTABILIZES TODAY WITH ALL CONVECTIVE INDICES AND MODEL SOUNDINGS INDICATING MODERATE INSTABILITY. STRONG LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD OF APPROACHING FRONT WILL PROVIDE SUFFICIENT FORCING COUPLED WITH MODERATE INSTABILITY FOR NUMEROUS THUNDERSTORMS AND THE RISK OF SEVERE WEATHER. HIGHEST RISK WILL LIKELY BE EASTERN CT...RI...SOUTHEAST NH AND EASTERN THIRD OF MA. FARTHER WEST...LOW LEVEL WINDS BEGIN VEERING TO WEST BY MIDDAY...AS FRONT ENTERS CT RIVER VALLEY. THIS WILL LIMIT LOW LEVEL CONVERGENCE...THUS LOWER CHANCE OF SEVERE WEATHER CT RIVER VALLEY. GIVEN MAGNITUDE OF INSTABILITY AND WET BULB ZERO HEIGHTS OF 8500-9000 KFT...THREAT OF LARGE HAIL EXIST. WIND FIELD NOT VERY STRONG...HOWEVER MODERATE INSTABILITY SUGGEST STRONG UPDRAFTS AND DAMAGING WINDS POSSIBLE WITH COLLAPSING CELLS. WE WILL ISSUE A SPECIAL WEATHER STATEMENT (SPS) LATER THIS MORNING TO ADDRESS THE SEVERE WEATHER POTENTIAL. CONVECTION WILL EXIT THE REGION THIS EVENING AS UPPER LOW AND ASSOCIATED SURFACE FRONT MOVE OFFSHORE. DRIER AND LESS HUMID AIRMASS BEGINS TO ADVECT ACROSS THE AREA LATER TONIGHT. .LONG TERM (SATURDAY THROUGH THURSDAY)... GIVEN ONGOING CONVECTION THIS MORNING AND POTENTIAL FOR SEVERE WEATHER TODAY...DID NOT SPEND MUCH TIME WITH THE EXTENDED FORECAST. DATABASE MATCHES UP WELL WITH LATEST 00Z MODEL GUIDANCE...SO NO CHANGES PLANNED. && .MARINE... IN THE SHORT TERM...ONLY CONCERN ARE WINDS APPROACHING 25 KT TODAY IN SOUTHWEST FLOW. HIGHEST WIND WILL BE ALONG THE SOUTH COAST AND NEAR SHORE GIVEN STRONG SURFACE HEATING AND CORRESPONDING AFTERNOON TEMPERATURES. VSBY LOWERING THIS MORNING IN PATCHY FOG AND IN TSTMS. && .AVIATION... LIFR CEILINGS ACROSS SOUTH COAST THIS MORNING. STRATUS WILL ERODE LATER THIS MORNING WITH CEILINGS LIFTING TO VFR CONDITIONS. PATCHY FOG WITH MVFR VSBYS WILL BURN OFF TOWARD MIDDAY AS WELL. MVFR CONDITIONS THIS AFTERNOON IN TSTMS...WITH IMPROVING CONDITIONS THIS EVENING FROM WEST TO EAST. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. NOCERA/STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 609 AM EDT FRI JUL 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030930- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 609 AM EDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS AND HEAVY RAIN WILL EXIT CAPE COD AND THE ISLANDS BY 8 AM. A COLD FRONT ACROSS EASTERN NEW YORK STATE WILL MOVE INTO NEW ENGLAND THIS AFTERNOON...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. A FEW OF THESE STORMS MAY TURN SEVERE...WITH HAIL AND GUSTY WINDS. THE HIGHEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON APPEARS TO BE ACROSS EASTERN CONNECTICUT...RHODE ISLAND...SOUTHERN NEW HAMPSHIRE AND MOST OF MASSACHUSETTS...EXCLUDING THE BERKSHIRES. THE COLD FRONT WILL MOVE OFFSHORE TONIGHT...BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS...AS WELL AS USHERING IN A DRIER AND LESS HUMID AIRMASS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED SATURDAY AND SUNDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT AND MONDAY AS ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS DEFINITELY REQUESTED FOR THIS AFTERNOON. THANKS SKYWARN THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
135 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL CHELMSFORD 42.60N 71.37W
07/02/2004 0.75 INCH MIDDLESEX MA TRAINED SPOTTER
0105 PM TSTM WND GST 3 SSW LOWELL 42.60N 71.34W
07/02/2004 55 MPH MIDDLESEX MA TRAINED SPOTTER
8 INCH TREE DOWN
0120 PM HAIL MONSON 42.10N 72.31W
07/02/2004 0.75 INCH HAMPDEN MA AMATEUR RADIO
0124 PM HAIL MIDDLETON 42.60N 71.02W
07/02/2004 0.88 INCH ESSEX MA AMATEUR RADIO
&&
WSPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL CHELMSFORD 42.60N 71.37W
07/02/2004 0.75 INCH MIDDLESEX MA TRAINED SPOTTER
0105 PM TSTM WND GST 3 SSW LOWELL 42.60N 71.34W
07/02/2004 55 MPH MIDDLESEX MA TRAINED SPOTTER
8 INCH TREE DOWN
0120 PM HAIL MONSON 42.10N 72.31W
07/02/2004 0.75 INCH HAMPDEN MA AMATEUR RADIO
0124 PM HAIL MIDDLETON 42.60N 71.02W
07/02/2004 0.88 INCH ESSEX MA AMATEUR RADIO
0135 PM TSTM WND DMG BRIMFIELD 42.12N 72.20W
07/02/2004 HAMPDEN MA AMATEUR RADIO
WIRES DOWN
&&
WSCTZ003-004-MAZ011-012-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 139 PM EDT FRI JUL 2 2004 AT 137 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL POTENTIAL...3 MILES NORTHEAST OF UNION IN NORTHEAST TOLLAND COUNTY...OR ABOUT 13 MILES NORTHWEST OF PUTNAM...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... SOUTHBRIDGE AROUND 145 PM DUDLEY AROUND 215 PM WOODSTOCK AROUND 220 PM PUTNAM...POMFRET AND WEBSTER AROUND 230 PM THIS THUNDERSTORM ALSO HAS THE CAPABILITY OF PRODUCING WIND GUSTS TO 40 MPH. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. BUTTRICK
CTZ002-003-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 143 PM EDT FRI JUL 2 2004 AT 141 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES WEST OF BLOOMFIELD IN HARTFORD COUNTY CONNECTICUT...OR ABOUT 4 MILES NORTH OF WEST HARTFORD...MOVING SOUTHEAST AT 20 MPH. ANOTHER THUNDERSTORM JUST UPSTREAM TO THE NORTHWEST IN LITCHFIELD COUNTY WILL BE FOLLOWING. THE THUNDERSTORM WILL BE NEAR... WEST HARTFORD AND WINDSOR AROUND 150 PM HARTFORD AROUND 155 PM SOUTH WINDSOR AND EAST WINDSOR AROUND 200 PM EAST HARTFORD AND WETHERSFIELD AROUND 205 PM ROCKY HILL AROUND 210 PM GLASTONBURY AND MANCHESTER AROUND 215 PM A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. BUTTRICK
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL CHELMSFORD 42.60N 71.37W
07/02/2004 0.75 INCH MIDDLESEX MA TRAINED SPOTTER
0105 PM TSTM WND GST 3 SSW LOWELL 42.60N 71.34W
07/02/2004 55 MPH MIDDLESEX MA TRAINED SPOTTER
8 INCH TREE DOWN
0120 PM HAIL MONSON 42.10N 72.31W
07/02/2004 0.75 INCH HAMPDEN MA AMATEUR RADIO
0124 PM HAIL MIDDLETON 42.60N 71.02W
07/02/2004 0.88 INCH ESSEX MA AMATEUR RADIO
0135 PM TSTM WND DMG BRIMFIELD 42.12N 72.20W
07/02/2004 HAMPDEN MA AMATEUR RADIO
WIRES DOWN
0156 PM HAIL BEVERLY 42.56N 70.84W
07/02/2004 1.00 INCH ESSEX MA AMATEUR RADIO
0157 PM HAIL BLOOMFIELD 41.82N 72.73W
07/02/2004 0.75 INCH HARTFORD CT TRAINED SPOTTER
&&
WSMAZ005-007-014>016-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 205 PM EDT FRI JUL 2 2004 AT 202 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER MEDFORD MASSACHUSETTS...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... CHELSEA...EAST BOSTON...REVERE AND SOUTH BOSTON AROUND 210 PM WINTHROP...NAHANT AND SWAMPSCOTT AROUND 215 PM MARBLEHEAD AROUND 220 PM THIS THUNDERSTORM WILL ALSO MOVE OVER BOSTON HARBOR NEAR 230 PM. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416972, 5416976, 5416973, 5416977, 5416974, 5416975.